Antibiotics alter your child’s BMIHealthy Living

October 24, 2015 15:30
Antibiotics alter your child’s BMI},{Antibiotics alter your child’s BMI

(Image source from: Antibiotics alter your child’s BMI})

A new study has warned that if antibiotics were given to kids all through the course of their childhood, it will lead to significantly faster weight gain compared to kids who do not. According to the study, a compounding effect may be caused by antibiotics, taken all through the childhood, on body mass index (BMI). BMI is usually used for the determination of healthy weight of the individual.

The Johns Hopkins Bloomberg School of Public Health research professor and study leader Brian Schwartz said, “Your BMI may be forever altered by the antibiotics you take as a child,”

“Our data suggest that every time we give an antibiotic to kids they gain weight faster over time,” said Schwartz.

The electronic health records on 163,820 children between the ages three and 18 of the Geisinger Health System were analyzed as a part of the study from January 2001 to February 2012. The details of body weight and height, which determine BMI, and antibiotic used in earlier years were studied. Children given antibiotics for seven times or more by the age of 15 years, weighed nearly three pounds more weights compared to those who took no antibiotics, the study suggested. Around 21% kids or 30,000 children in the study took seven or more prescription of antibiotics during their childhood.

“While the magnitude of the weight increase attributable to antibiotics may be modest by the end of childhood, our finding that the effects are cumulative raises the possibility that these effects continue and are compounded into adulthood,” Schwartz said.

The study was published in the International Journal of Obesity.

- Sumana

If you enjoyed this Post, Sign up for Newsletter

(And get daily dose of political, entertainment news straight to your inbox)

Rate This Article
(0 votes)
Tagged Under :
Antibiotics  weight gain